Wyoming, 2020

High Wind in Wyoming, September 26, 2020

September 26, 2020 · NWS CYS · 4 events in 4 counties and zones

Strong approaching frontal boundary produced stacked pressure gradients that ushered in the first winter 2020-2021 high wind event across southeastern Wyoming. High wind gusts were felt across portions of Carbon, Albany, Converse and Platte Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong approaching frontal boundary produced stacked pressure gradients that ushered in the first winter 2020-2021 high wind event across southeastern Wyoming. High wind gusts were felt across portions of Carbon, Albany, Converse and Platte Counties. A Wyoming Department of Transportation sensor along Interstate 80 at County Road 402 about three miles east-southeast of Elk Mountain measured the highest reported wind gust of 82 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 26, 2:41 AM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 26, 2:41 AM MST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
341 AM MDT Sat Sep 26 2020

.SHORT TERM...(Today and tonight)
Issued at 337 AM MDT Sat Sep 26 2020

Poor air quality conditons continue this morning into the rest of
the weekend stretching from southeast Wyoming to the Nebraska
Panhandle due to large smoke plumes from the ongoing Mullen and
Cameron Peak wildfires. An air quality alert is in effect for
portions of southeast Wyoming until noon Saturday and a special
weather statement is in effect until noon Saturday for the Nebraska
Panhandle due to degraded air quality.

A low pressure system in Canada will bring a dry cold front into
Wyoming this morning which will increase our wind gusts
significantly. Parts of central Laramie Range including cities of
Arlington, and Elk Mountain are already receiving gusts up to 50 MPH
along I-80 this morning; thus a High Wind Warning is in effect
starting 6 AM to 3 PM this afternoon for Central Laramie Range,
Snowy Foothills and Southwest Platte County. Additionally with the
strong wind gust and our lack of moisture, especially in the surface
to mid layers, critical fire conditions expected for fire weather
zones 310 in eastern Laramie County and 313 in Kimball and Cheyenne
Counties.

.LONG TERM...(Sunday through Friday)
Issued at 337 AM MDT Sat Sep 26 2020

A chilly start to the long term forecast with temperatures toping
off in the upper 60s, as most of the higher elevations remain cold
over the course of the day, remaining in the 30s and 40s all day.
While chilly behind Saturday's strong cold front, the air mass will
also carry a bit of moisture, with a few light showers abound,
bringing light accumulations to the mountains during the daylight
period, though not expecting this snow to stick around for very
long. Breezy conditions are expected as well behind the parting
front, especially across the western Nebraska Panhandle, with
sustained winds 20 to 30 mph.

The dry, north-northwesterly flow aloft will be staying over the
region for the duration of the week, though we will finally come out
of the chilly 50s/30s in the mountains by Tuesday as winds turn from
north-northwest, to northwest as a upper level ridge builds across
the west. Breezy conditions are expected each day. Paired with the
dry conditions forecast, may need a few Red Flag Warnings later on
this week. The good news is that under a northwesterly flow, the
smoke plume should be diverted southwards and away form the Cheyenne
area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1204 AM MDT Sat Sep 26 2020

All Wyoming and Nebraska Panhandle TAF sites continue in VFR
conditons tonight into tomorrow morning. Smoke models indicate
KLAR and KCYS may receive some haze which may impact visibility
to 5SM. Otherwise, wind gust will increase in the Wyoming area
around 14Z and in the Nebraska Panhandle around 16Z. In Wyoming,
up to 45kts is expected and in the Nebraska Panhandle, up to 35kts
is expected. Wind gust will decrease around 0Z with sustained
winds at 10-15kts.

&&

.FIRE WEATHER...
Issued at 337 AM MDT Sat Sep 26 2020

A very windy day is in store today with winds along the I-80
corridor between Elk Mountain and Arlington already gusting to 55
mph at times. This windy pattern will occur as a very strong and
dry cold front pushes from northwest to southeast over the course
of the day, finally dropping south of the Colorado border between
1500 and 1800. Unfortunately, while a Red Flag has only been
issued primarily for Laramie, Kimball, and Cheyenne counties, the
rest of the region will barely top 30 percent for the min
humidity this afternoon. Therefore, looking for continued active
fire behavior on the Mullen Fire. Will see light showers Sunday
behind the front under a much cooler airmass, with just a smidgen
of snow forecast for the North Laramie Range and the Snowys.
Temperatures will warm to about normal for this time of year this
week under a dry, northwesterly flow aloft.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MDT this afternoon for WYZ106-110-
     116.

     Red Flag Warning from noon today to 6 PM MDT this evening for
     WYZ310.

NE...Red Flag Warning from noon today to 6 PM MDT this evening for
     NEZ313.

&&

SHORT TERM...AW
LONG TERM...AB
AVIATION...AW
FIRE WEATHER...AB
Hazardous weather outlook, Sep 26, 3:16 AM MST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
416 AM MDT Sat Sep 26 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-271030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
416 AM MDT Sat Sep 26 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated fire weather conditions today across the southeast
Wyoming High Plains due to breezy and dry conditions. A Red Flag
Warning is in place primarily for Laramie, Kimball and Cheyenne
Counties. Windy west to northwest winds with gusts 40 to 50 mph
will develop this morning and continue into the afternoon. Poor
air quality from wildfire smoke and haze will continue. Please see
the Air Quality Alert for further details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Cooler and breezy through most of the week. Smoky/hazy conditions
continue through the week due to area fires, though will be
slightly less under the influence of northwesterly winds.

.Spotter information statement...

Spotter activation will not be required.

WYZ106-110-116-271030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
416 AM MDT Sat Sep 26 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Windy west and northwest winds today with gusts to 65 mph this
morning through . Please see the High Windy Warning for further
details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Cooler and breezy through most of the week. Smoky/hazy conditions
continue through the week due to area fires, though will be
slightly less under the influence of northwesterly winds.

.Spotter information statement...

Spotter activation will not be required. Spotters are asked to
relay reports of high winds to the National Weather Service in
Cheyenne.

In the hours before

Special weather statement, Sep 26, 12:26 AM MST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
126 AM MDT Sat Sep 26 2020

WYZ110-261200-
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
126 AM MDT Sat Sep 26 2020

...STRONG WINDS ALONG INTERSTATE 80 BETWEEN ELK MOUNTAIN AND
ARLINGTON...

Southwest to westerly winds of 25 to 35 mph with wind gusts up to
55 mph is expected along I-80 between Elk Mountain and Arlington
in Carbon County. These wind gusts will continue and stregthen by
sunrise when a High Wind Warning will take effect. These
conditions may be hazardous for light weight and high profile
vehicles including tractor and camping trailers, especially near
Arlington and Elk Mountain.

AB/AW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
September 26, 4:36 AM MST to 4:50 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at County Road 402 or three miles east-southeast of Elk Mountain measured the reported wind gust. Several other WYDOT sensors had measured wind gusts into high wind criteria along with sustained winds above 40 mph.

High Wind, Converse County Lower Elevations

When
September 26, 9:20 AM MST to 9:27 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Reported wind gust measured at the Douglas Airport.

High Wind, Central Carbon County

When
September 26, 10:12 AM MST to 12:28 PM MST
Where
Central Carbon County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Reported wind gust measured at the Rawlins Municipal Airport.

High Wind, Central Laramie Range and Southwest Platte County

When
September 26, 12:14 PM MST to 12:20 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux of nine miles south of Wheatland measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913256, 913253, 913255, 913254.